Mississippi, 2019

Damaging Winds in Mississippi, May 11, 2019

May 11, 2019 · NWS MEG · 2 events in 2 counties and zones

A weak surface wave riding along a slow moving cold front produced severe thunderstorms across portions of northeast Mississippi during the mid afternoon hours of may 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak surface wave riding along a slow moving cold front produced severe thunderstorms across portions of northeast Mississippi during the mid afternoon hours of may 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 11, 11:48 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 11:48 AM CST, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1248 PM CDT Sat May 11 2019

.UPDATE...
Updated for 18Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 1108 AM CDT Sat May 11 2019/

UPDATE...

Latest KNQA radar sweep shows a large area of showers moving
across northeast Arkansas at this hour. To our southwest, a
cluster of thunderstorms has developed along a stationary frontal
boundary. Temperatures remain much below normal with readings only
in the upper 50s to lower 60s across the area.

Latest surface analysis places a stationary warm front from
Tupelo, MS...southwest back through Greenwood, Mississippi and
nearly parallel to the Mississippi River. A weak area of low
pressure is near the ArkLaMiss and slowly lifting northeastward.
As it does, expect showers and thunderstorms to spread into north
Mississippi along a warm front over the next hour or so. Storms
may contain small hail and gusty winds, but should remain below
severe limits.

To the north of the front, expect temperatures to remain cool
with periods of light rain showers through mid afternoon. The
surface low is expected to move into northeast Mississippi by
early evening. As it does, rain showers will taper off
considerably for areas along and west of the Mississippi River,
with main activity confined to areas near the Tennessee River.

Bumped up POPs through the morning hours for area across northeast
Arkansas, the Missouri Bootheel, and northwest Tennessee and trimmed
POPs west of the Mississippi River during the late afternoon
hours. Also increased thunder potential over north Mississippi
based on latest radar trends and consistent CAM solutions. The
rest of the forecast is in good shape with no further changes
needed.

AC3/KRF

PREV DISCUSSION... /issued 343 AM CDT Sat May 11 2019/

DISCUSSION...
The split flow pattern continues across the CONUS this morning
with a cut-off upper low spinning near the SoCal coast and a
northern stream trough traversing the upper Midwest. Southwesterly
flow aloft persists downstream of this trough and there are
several shortwave troughs embedded within this regime. One wave is
moving across the LA Delta with a second tracking slowly east
across the Southern Plains. The former is too far south to affect
the Mid-South but latter will bring another round of showers and
thunderstorms to the area today.

The cold front that moved across the CWA yesterday has pretty much
stalled from central LA into northern AL. We expect this boundary
lift back north today as the Southern Plains trough approaches,
but it really isn't expected to move much farther north than the
Interstate 40 corridor, keeping the northern half of the area on
the cool side of the boundary. Temperatures north of the front
will likely remain in the low/mid 60s today while readings to the
south warm into the 70s. Occasional drizzle and fog, in addition
to a few showers, are expected early in the morning, but showers
and thunderstorms will increase in coverage through the afternoon
hours.

A few strong storms are possible this afternoon, mainly across
northeast MS where updrafts will be able to tap into surface-based
instability on the warm side of the retreating warm front. HREF
SBCAPE values approach 1500 J/kg near Tupelo, with deep layer
shear ~30 kts. This suggests a multicellular convective mode. The
likelihood for severe hail will be limited, but the stronger
storms could produce damaging winds. North of the front,
instability will remain scant with the potential for
thunderstorms quite low.

The front will move back to the southeast tonight as a deepening
surface low lifts northeast into eastern KY. Additional elevated
showers and drizzle are expected tonight continuing into the day
tomorrow. The shortwave trough finally lifts northeast of the area
by Sunday afternoon and will take most of the precipitation with
it. However, a stronger, trailing trough in the northern stream
will move across the area Sunday evening, potentially causing some
evening showers across the northern portion of the CWA. Impacts
should be limited with only light QPF.

We'll get a much needed respite from the rain early next week.
Drier air in the wake of a secondary cold front will provide us
with a few dry days as a Rex Block in the western CONUS keeps the
next trough well to our west through midweek. Expect below normal
temperatures during this period with overnight lows in the upper
40s and lower 50s and afternoon highs in the 70s.

The SoCal cut-off low is progged to finally approach the Mid-South
late Tuesday or Wednesday, merging with the northern branch of the
jet stream as it traverses the Lower MS Valley. Moisture will be
limited and this trough will be filling, limiting the potential
for appreciable rainfall. Low PoPs were included for Wednesday,
excluding most of north MS. A few showers will be possible into
Wednesday night as well, mainly in the north. A weak cold front is
progged to move south into the area by Thursday and could give us
another chance for showers and thunderstorms. The slight chance
PoPs were maintained during this period with dry weather expected
Thursday night into the weekend. Temperatures will approach
climatology by the end of the week with highs near 80F and lows
near 60F.

The 00z global models all depict a strong trough moving into the
Plains over the weekend. This could provide the Mid-South with
another chance for showers and thunderstorms as we move into Sunday.
However, there are still a lot of details to hash out as this
pattern evolves. Stay tuned for updates.

Johnson

&&

.AVIATION...
18Z TAFs

KNQA/KGWX radar and METARs showed a surface warm front lifting
north through north MS at 1745Z. A couple of TSRA cells were
noted riding this front between UOX and MEM. This TSRA, as well as
any warm sector TSRA behind it, may get as close as 25 miles of
MEM and have added TS back to TAF. The HRRR has readjusted to this
scenario, while the 12Z 3km NAM kept the TS too far south and
east of MEM early this afternoon.

TSRA should exit TUP by late afternoon, followed by post-cold
frontal IFR returning to the region this evening. Another round
of TSRA possible near TUP during late overnight, but stronger
convection should be focused southeast of TUP.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 11, 3:28 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
428 AM CDT Sat May 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
428 AM CDT Sat May 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible today, mainly across
northeast Mississippi. Damaging winds will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 9:57 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1057 AM CDT Sat May 11 2019

MSZ010-011-020-111630-
Coahoma MS-Tallahatchie MS-Quitman MS-
1057 AM CDT Sat May 11 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 1057 AM CDT...a strong thunderstorm producing pea size hail and
winds to 40 mph was located near Shelby, moving northeast at 40 mph.

People in southeastern Coahoma...northwestern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3399 9045 3399 9066 3411 9066 3426 9057
      3409 9030 3398 9045
TIME...MOT...LOC 1557Z 219DEG 36KT 3395 9066

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chickasaw

When
May 11, 1:44 PM CST to 1:55 PM CST
Where
Chickasaw County, 2.18 mi ESE of Houston to 2.76 mi WNW of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.884, -88.967

Large tree down on old Highway 8 east of Houston.

Thunderstorm Wind, Monroe

When
May 11, 2:10 PM CST to 2:20 PM CST
Where
Monroe County, 4.31 mi W of Muldon to 5 mi SSW of Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.720, -88.744

One large tree down on Lake Lilly Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823644, 823647.